Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 17, NWS Great Falls, MT

September 25, 20246 counties in Montana

NWS Great Falls, MT issued this high wind warning at Sep 25, 2024, 3:01 AM MDT for 6 counties in Montana. It took effect at Sep 25, 2024, 9:00 PM MDT. It was in force for 17 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 25, 2024, 3:01 AM MDT (09:01 UTC)
In effect from
Sep 25, 2024, 9:00 PM MDT
Expired
Sep 26, 2024, 1:56 PM MDT
In force
17 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

What was reported inside it

TimeReportWhereRemark
Sep 25, 10:18 PM MDTNON-TSTM WND GST 513 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Sep 25, 10:21 PM MDTNON-TSTM WND GST 558 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS. Time estimated. Gust occurred some time in the last hour.
Sep 26, 1:00 AM MDTNON-TSTM WND GST 551 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Sep 26, 2:27 AM MDTNON-TSTM WND GST 63Babb, MTAmbient Weather Sensor in Babb measured a 63 mph gust.
Sep 26, 3:00 AM MDTNON-TSTM WND GST 5114 Wsw Saint Mary, MTMesonet station LGPVC Logan Pass (GNP).
Sep 26, 4:15 AM MDTNON-TSTM WND GST 562 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Sep 26, 4:38 AM MDTNON-TSTM WND GST 613 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Sep 26, 4:45 AM MDTNON-TSTM WND GST 592 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Sep 26, 5:15 AM MDTHIGH SUST WINDS 402 Se Browning, MTMesonet station MTBWG Browning (MT DOT). Average sustained winds of 40 mph for 1 hour between 415 AM and 515 AM.
Sep 26, 8:21 AM MDTNON-TSTM WND GST 608 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Sep 26, 8:30 AM MDTNON-TSTM WND GST 5214 W Bynum, MTMesonet station DELMT Dellwo (MCSCN).
Sep 26, 9:21 AM MDTNON-TSTM WND GST 668 Se East Glacier Park, MTMesonet station DCRM8 Deep Creek RAWS.
Sep 26, 10:00 AM MDTNON-TSTM WND GST 5115 S Whitlash, MTMesonet station GW4063 EAGLE CREEK COLONY.
Sep 26, 10:15 AM MDTNON-TSTM WND GST 5214 Nnw Joplin, MTMesonet station DW4821 Chester.
Sep 26, 10:34 AM MDTNON-TSTM WND GST 514 Ne Chester, MTMesonet station GW4015 CHESTER FOUR NE.
Sep 26, 11:30 AM MDTNON-TSTM WND GST 517 Se Lothair, MTMesonet station GW3478 TCTIBER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2024-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2024-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2802 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS75 KTFX 250901
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
301 AM MDT Wed Sep 25 2024

MTZ301>304-307-308-260015-
/O.UPG.KTFX.HW.A.0012.240926T0300Z-240926T2100Z/
/O.NEW.KTFX.HW.W.0017.240926T0300Z-240926T2100Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern Rocky Mountain Front-Southern High Plains-
Including the following locations: Babb, Saint Mary, East Glacier
Park, Cut Bank, Marias Pass, Logan Pass, Galata, Devon, Rogers
Pass, Choteau, Whitlash, Pendroy, Joplin, Lothair, Dupuyer, Santa
Rita, Chester, Bynum, Kiowa, Shelby, Ethridge, Browning, and
Heart Butte
301 AM MDT Wed Sep 25 2024

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT 
THURSDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...From 9 PM this evening to 3 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...A strong Pacific cold front will bring the 
  potential for strong winds late this evening through the overnight 
  hours, with additional strong wind potential Thursday morning into 
  the early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

SC
4 follow-up statements
589 
WWUS75 KTFX 251930
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
130 PM MDT Wed Sep 25 2024

MTZ301>304-307-308-261200-
/O.CON.KTFX.HW.W.0017.240926T0300Z-240926T2100Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern Rocky Mountain Front-Southern High Plains-
Including the following locations: East Glacier Park, Choteau,
Joplin, Bynum, Devon, Logan Pass, Chester, Rogers Pass, Santa
Rita, Shelby, Dupuyer, Whitlash, Cut Bank, Browning, Galata,
Marias Pass, Babb, Lothair, Saint Mary, Pendroy, Kiowa, Heart
Butte, and Ethridge
130 PM MDT Wed Sep 25 2024

...HIGH WIND WARNING REMAINS IN EFFECT
FROM 9 PM THIS EVENING TO 3 PM MDT THURSDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...From 9 PM this evening to 3 PM MDT Thursday.

* IMPACTS...Blowing dust could significantly reduce visibility at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Brusda
535 
WWUS75 KTFX 260256
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
856 PM MDT Wed Sep 25 2024

MTZ301>304-307-308-261200-
/O.CON.KTFX.HW.W.0017.240926T0300Z-240926T2100Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern Rocky Mountain Front-Southern High Plains-
Including the following locations: Dupuyer, Bynum, Kiowa, Babb,
Galata, Cut Bank, Choteau, Whitlash, Saint Mary, Logan Pass,
Rogers Pass, Browning, Joplin, Santa Rita, Chester, Ethridge,
Marias Pass, East Glacier Park, Heart Butte, Devon, Lothair,
Shelby, and Pendroy
856 PM MDT Wed Sep 25 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...Until 3 PM MDT Thursday.

* IMPACTS...Blowing dust could locally reduce visibility at times. 

* ADDITIONAL DETAILS...A strong Pacific cold front will bring the 
  potential for strong winds late this evening through the overnight 
  hours, with additional strong wind potential Thursday morning into 
  the early afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Hoenisch
821 
WWUS75 KTFX 260821
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
221 AM MDT Thu Sep 26 2024

MTZ301>304-307-308-262100-
/O.CON.KTFX.HW.W.0017.000000T0000Z-240926T2100Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern Rocky Mountain Front-Southern High Plains-
Including the following locations: Cut Bank, Devon, Santa Rita,
Ethridge, Choteau, Browning, Saint Mary, Whitlash, Rogers Pass,
Heart Butte, Lothair, Dupuyer, Bynum, Pendroy, Babb, Shelby, East
Glacier Park, Chester, Logan Pass, Joplin, Kiowa, Marias Pass,
and Galata
221 AM MDT Thu Sep 26 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS 
AFTERNOON...

* WHAT...West winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, Eastern Glacier, Western Toole, and Central Pondera 
  Counties, and Eastern Toole and Liberty Counties.

* WHEN...Until 3 PM MDT this afternoon.

* IMPACTS...Travel may become difficult for those operating high 
  profile vehicles and or hauling light weight trailers. Blowing 
  dust may reduce visibility at times.

* ADDITIONAL DETAILS...Periods of strong winds are expected through 
  the early afternoon hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with outdoor recreation plans along the Rocky Mountain front, 
including the East Glacier Park area, should be prepared for 
difficult conditions for outdoor recreation through this afternoon.

&&

$$

RG
896 
WWUS75 KTFX 261956
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
156 PM MDT Thu Sep 26 2024

MTZ301>304-307-308-262100-
/O.CAN.KTFX.HW.W.0017.000000T0000Z-240926T2100Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Eastern Toole and Liberty-
Southern Rocky Mountain Front-Southern High Plains-
Including the following locations: Choteau, Devon, Whitlash,
Lothair, Galata, Kiowa, Shelby, Ethridge, Cut Bank, East Glacier
Park, Browning, Chester, Dupuyer, Logan Pass, Pendroy, Babb,
Saint Mary, Rogers Pass, Santa Rita, Heart Butte, Bynum, Joplin,
and Marias Pass
156 PM MDT Thu Sep 26 2024

...HIGH WIND WARNING IS CANCELLED...

Wind speeds have decreased and the threat has ended.

$$

Glinskas

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Sep 24, 11:47 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 24, 11:47 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1147 PM MDT Tue Sep 24 2024

...AVIATION SECTION UPDATED...

.UPDATE...

An upper level high is centered over SW WY this evening with
ridge axis extending north through western and central MT. Except
for thin/high clouds spilling over the ridge and some patchy haze
from prescribed burning in the region, mainly clear, quiet and
dry conditions will prevail across the area tonight. Hoenisch

&&

.SYNOPSIS...

Much warmer and dry conditions are expected over the next couple
of days before a fast moving weather system brings periods of
breezy to windy conditions, a few showers or storms, and cooler
temperatures to close out the week.

&&

.AVIATION...
25/06Z TAF Period

Flow aloft gradually turns more southwesterly through Wednesday as
upper level high pressure shifts east of the area with just some
increase in high level clouds. VFR conditions prevail with south to
southwesterly surface winds increasing at most terminals by
Wednesday afternoon. Increased flow over the Rockies may also lead
to some Mountain wave turbulence before a Pacific cold frontal
passage brings a periods of strong, gusty winds and a few isolated
convective showers along the Rocky Mountain Front and the
northern plains Wednesday night into Thursday. - RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 206 PM MDT Tue Sep 24 2024/

Key Points:

 - Well above normal temperatures on Wednesday with lower
   elevations reaching the upper 80s to low 90s.

 - A strong cold front will move through the region Wednesday
   night into Thursday morning bringing gusty winds along the
   Rocky Mountain front and the Hi-Line.

 - Warmer temperatures will continue through the weekend before
   another cool off at the start of next week.

High pressure builds in for the next couple of days for a return of
well above average temperatures and dry conditions. Expect afternoon
highs to warm into the 80s for most lower elevation locations today,
with the warmest areas making a run for 90 on Wednesday.

A trough moves onto the Pacific NW coast and displaces the upper
level ridge in favor of a southwesterly flow aloft by late
Wednesday. This will increase west to southwesterly surfaces winds,
though the strongest winds look to hold off until Wednesday night
and Thursday when the trough ejects eastward and sends a Pacific
cold front racing through the CWA.

Isolated shower activity, mountain wave activity, and the transfer
momentum of the front itself looks to help mix 40 to 50 kt H500/H700
winds to the surface along the Rocky Mountain Front and adjacent
plains Wednesday night. This will be followed by the maintenance of
the windier conditions into Thursday thanks to deep layer mixing and
cold air advection.

Updated model guidance has been split on how strong this event will
be and has reduced some of the probabilities further along portions
of the Hi-Line. Current probabilistic guidance for wind gusts in
excess of 55 mph ranges from 50 to 70% for locations along the Rocky
Mountain Front. East of Cut Bank these probabilities start to drop
off below 30% fairly quickly, however, the decision was made to keep
the Hi-Line portions of the High Wind Watch in order to wait for
confirmation with future model runs as typically there are some
concerns for stronger bursts of winds along the Hi-Line in this type
of set up as well.

Generally, the strongest wind gusts are expected between midnight
and noon on Thursday. But stronger wind gusts outside of that time
frame cannot be ruled out, thus the decision was made to keep the
watch timing the same for now. - RCG/thor

Friday thru Monday... A stronger west to southwesterly flow aloft
continues through at least the first half of the weekend for more
breezy to windy conditions and above normal temperatures.
probabilities for sustained winds/gusts exceeding 40 mph/55 mph
remain low, but those with outdoor recreation plans should still
expect windy conditions along the Rocky Mountain Front.

Forecast certainty is still a bit murky for the weekend, though more
ensembles are now favoring the passage of an open wave and attendant
cold front sometime between the late Saturday and Monday timeframe.
While there are still differences among ensemble members, most yield
temperatures cooling closer to average and slight chances for
precipitation. - RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  87  53  75 /   0   0   0   0
CTB  49  84  51  67 /   0   0  20   0
HLN  54  89  53  78 /   0   0   0   0
BZN  48  87  48  80 /   0   0   0   0
WYS  36  74  38  71 /   0   0   0   0
DLN  47  82  48  77 /   0   0   0   0
HVR  52  89  54  74 /   0   0   0  10
LWT  54  85  51  74 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday evening through Thursday
afternoon for East Glacier Park Region-Eastern Glacier, Western
Toole, and Central Pondera-Eastern Toole and Liberty-Northern
High Plains-Southern High Plains-Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.